North Dakota, 2017

Hail and Damaging Winds in North Dakota, July 5 to 6, 2017

July 5 to 6, 2017 · NWS BIS · 18 events in 9 counties and zones

Thunderstorms developed over southwest North Dakota as a surface boundary interacted with elevated instability, with some storms becoming severe. As the storms moved and developed east, greater instability was encountered causing a shift to primarily large hail over central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over southwest North Dakota as a surface boundary interacted with elevated instability, with some storms becoming severe. As the storms moved and developed east, greater instability was encountered causing a shift to primarily large hail over central North Dakota. The strongest reported thunderstorm wind gusts of around 60 mph occurred in Grant and Emmons counties. The largest reported hail was golf ball size, and fell in Bottineau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 1:58 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 5, 1:58 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
358 PM CDT Wed Jul 5 2017

.SHORT TERM...(This evening through Thursday)
Issued at 358 PM CDT Wed Jul 5 2017

Potential severe thunderstorms late this afternoon through this
evening are our focus with this forecast release.

As of 20 UTC, high-based convection is developing in southwestern
ND where intense boundary layer heating has allowed the convective
temperature to be met along and ahead of a surface wind shift. We
believe this initial activity will have a wind threat given very
steep low- and mid-level lapse rates, surface temperature-dewpoint
spreads around 50 F, and seasonably-strong mid-level flow aloft.
This convection will propagate eastward into south central ND, and
could further intensify as it reaches greater instability, but we
are not particularly confident as to whether or not that will take
place. CAMs have offered up quite dispersive scenarios with regard
to convective longevity and intensity in south central ND owing to
the dry boundary layer air mass from which it emanates, but if any
updrafts can survive dry air entrainment eastward into the Highway
83 corridor they could be supercellular with an attendant risk of
large hail along with damaging winds. This is the lower, but non-
zero risk of severe weather that exists for places such as Elgin,
Beulah, Bismarck/Mandan, and Linton.

Meanwhile, a corridor of greater low-level moisture characterized
by lower 60s F dewpoints is being maintained over central ND ahead
of a subtle warm front that is lifting northeast. This is yielding
MLCAPE of 2500 to 3000 J/kg along and east of a line from roughly
Minot to Jamestown late this afternoon and evening. Model derived
soundings and recent RAP objectively-analyzed mesoscale analysis
data suggests this reservoir of significant instability is capped
to boundary layer parcels, and there remains some uncertainty as
to whether or not MLCIN will indeed be minimized sufficiently for
surface-based convective initiation by evening. However, moisture
channel imagery has suggested a weak mid-level impulse rounding
the top of the ridge aloft in southern Canada which may serve as
the impetus for storm development into north central ND by 00 UTC.
CAMs through the 19 UTC HRRR and 18 UTC 3 km NAM, including the 12
UTC NCEP-run WRF-ARW and WRF-NMM, have been extremely consistent
in advertising intense storms impacting north central ND into the
upper James River valley this evening. Maximum updraft helicity
values from those CAMs have also consistently been in the 100 to
150 m2/s2 range with simulated storms in those areas, indicative
of potentially higher-end severe thunderstorm risk. Moreover, the
projected near-storm environment is a match to many high-end hail
events with peak sizes over two inches in diameter, and the NSSL
WRF-ARW ensemble from 00 UTC and more recent HRRR iterations have
all supported peak wind gusts of 55 to 65 kt, which is a rather
noteworthy signal. Suffice to say that this could be a formidable
event. MLLCL heights are forecast to be around 2000 m AGL, which
should limit tornado risk, but the potential does exist given the
expected intense mesocyclones driven by the CAPE and shear setup,
the latter of which is driven by effective bulk wind differences
around 50 kt. Upscale growth from initial supercells into a bowing
complex is possible from north central ND into the James River
valley given the largely unidirectional flow aloft.

A cold front will then move southward across the area tonight and
lead to a dry and relatively cooler day on Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 358 PM CDT Wed Jul 5 2017

The primary synoptic-scale feature of interest in the long term
forecast period will remain the stout middle- and upper-level
ridge centered across the western United States. The 12 UTC GFS
and ECMWF stayed the course in advertising a period of northwest
flow aloft across the local area through the upcoming weekend as
the axis of the ridge remains near the spine of the Rockies. This
will allow the air mass to be somewhat cooler - highs in the 80s
and 90s F as opposed to 90s and 100s F - Friday through Monday. A
seasonably strong shortwave trough may cut across the top of that
ridge axis next week, which would in turn allow for another surge
of hotter mid-level temperatures to push eastward into western and
central ND Monday or Tuesday. A low-end thunderstorm risk may also
be centered on that period given the glancing influence of that
shortwave rolling across the top of the mean ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 358 PM CDT Wed Jul 5 2017

A cold front will slide across western and central ND this TAF
period. Aside from a windshift to the west and northwest behind the
front, the threat for thunderstorms exists, especially from KMOT to
KJMS. At this time, due to the isolated nature and narrow timeframe,
we have decided to include a VCTS at KMOT/KJMS between 00z and 06z
Thu. If a thunderstorm does develop over or in the vicinity of the
terminal, large hail and damaging winds will be the primary threats.
Elsewhere, more isolated storms are possible. Sub-VFR conditions
are possible in any storms through this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...KS
Hazardous weather outlook, Jul 5, 2:14 PM MST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
414 PM CDT Wed Jul 5 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-062115-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
414 PM CDT Wed Jul 5 2017 /314 PM MDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening. Some
storms will be severe. The greatest risk of severe thunderstorms
remains in north central North Dakota and the upper James River
valley, including the Minot, Rolla, Rugby, Harvey, Carrington, and
Jamestown areas. Hazards include potentially very large hail up to
the size of baseballs and destructive winds up to 75 mph. A
tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed late this afternoon and
this evening.

CJS

In the hours before

Special weather statement, Jul 5, 1:23 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
223 PM MDT WED JUL 5 2017

NDZ033-052115-
Stark ND-
223 PM MDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STARK COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dickinson, moving east at 35 mph.

Wind gusts to 55 mph will be possible with this storm.

Locations impacted include...
Richardton, Gladstone, Lefor and Dickinson Regional Airport.

LAT...LON 4663 10283 4664 10283 4679 10288 4697 10210
      4669 10210 4663 10268
TIME...MOT...LOC 2022Z 255DEG 32KT 4672 10274

SIMOSKO
Local storm report, Jul 5, 2:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
412 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             8 E LEFOR               46.69N 102.40W
07/05/2017  E0.50 INCH       STARK              ND   TRAINED SPOTTER

            LIGHT RAIN FALLING RATHER VERTICALLY, LIGHT
            WIND. SOME SMALL HAILSTONES REPORTED.

&&

KS/AR
Special weather statement, Jul 5, 2:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
320 PM MDT WED JUL 5 2017

NDZ041-042-044-045-052215-
Grant ND-Hettinger ND-Sioux ND-Adams ND-
320 PM MDT WED JUL 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...
SOUTHEASTERN HETTINGER...SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS
COUNTIES UNTIL 415 PM MDT...

At 320 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mott to 10 miles northeast of Haynes. Movement
was east at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  North Lemmon around 345 PM MDT.
  Thunder Hawk around 405 PM MDT.

Other locations impacted by these storms include Burt and Bentley.

LAT...LON 4594 10217 4604 10246 4646 10237 4626 10177
      4594 10177
TIME...MOT...LOC 2120Z 287DEG 25KT 4637 10229 4609 10235

SIMOSKO

The radar

The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hettinger

When
July 5, 2:30 PM MST to 2:34 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -102.330

Hail, Adams

When
July 5, 2:50 PM MST to 2:53 PM MST
Where
Adams County, 14.95 mi NE of Haynes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.130, -102.260

Thunderstorm Wind, Grant

When
July 5, 3:10 PM MST to 3:14 PM MST
Where
Grant County, 2.07 mi S of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.370, -101.850

Thunderstorm wind gust speeds were estimated by the public.

Hail, Grant

When
July 5, 3:20 PM MST to 3:23 PM MST
Where
Grant County, 0.48 mi E of Elgin
Measured
1 in hail
Reported by
Public
Coordinates
46.400, -101.840

Thunderstorm Wind, Emmons

When
July 5, 6:05 PM CST to 6:08 PM CST
Where
Emmons County, 0.84 mi NE of Strasburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.140, -100.160

A sheriff deputy estimated thunderstorm wind gusts of at least 60 mph.

Hail, Kidder

When
July 5, 9:36 PM CST to 9:39 PM CST
Where
Kidder County, 2 mi WSW of Pettibone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.110, -99.560

Hail, Stutsman

When
July 5, 10:00 PM CST to 10:03 PM CST
Where
Stutsman County, 5.3 mi NW of Medina
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.940, -99.370

Hail, Stutsman

When
July 5, 10:10 PM CST to 10:13 PM CST
Where
Stutsman County, 1.38 mi N of Medina
Measured
0.75 in hail
Reported by
Public
Coordinates
46.900, -99.300

Hail, Bottineau

When
July 5, 10:42 PM CST to 10:45 PM CST
Where
Bottineau County, Westhope
Measured
1 in hail
Reported by
Public
Coordinates
48.920, -101.020

Hail, Bottineau

When
July 5, 10:45 PM CST to 10:48 PM CST
Where
Bottineau County, 0.69 mi S of Westhope
Measured
1.25 in hail
Reported by
Public
Coordinates
48.910, -101.020

Hail, Bottineau

When
July 5, 10:50 PM CST to 10:53 PM CST
Where
Bottineau County, 0.69 mi S of Westhope
Measured
1.75 in hail
Reported by
Public
Coordinates
48.910, -101.020

Hail, Bottineau

When
July 5, 11:20 PM CST to 11:23 PM CST
Where
Bottineau County, 0.69 mi S of Westhope
Measured
1.75 in hail
Reported by
Public
Coordinates
48.910, -101.020

Hail, Bottineau

When
July 5, 11:28 PM CST to 11:31 PM CST
Where
Bottineau County, 3.48 mi N of Kramer
Measured
1 in hail
Reported by
Public
Coordinates
48.750, -100.710

Hail, McHenry

When
July 6, 12:12 AM CST to 12:15 AM CST
Where
McHenry County, 0.69 mi S of Berwick
Measured
1 in hail
Reported by
Public
Coordinates
48.360, -100.250

Hail, McHenry

When
July 6, 12:24 AM CST to 12:27 AM CST
Where
McHenry County, 1.46 mi NNW of Towner
Measured
1 in hail
Reported by
Public
Coordinates
48.370, -100.410

Hail, McHenry

When
July 6, 12:30 AM CST to 12:37 AM CST
Where
McHenry County, 1.95 mi NE of Towner
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.370, -100.370

Hail, Pierce

When
July 6, 1:35 AM CST to 1:38 AM CST
Where
Pierce County, 4.62 mi NW of Selz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.890, -99.960

Hail, Pierce

When
July 6, 1:45 AM CST to 1:49 AM CST
Where
Pierce County, 1.16 mi NW of Selz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.860, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709105, 709106, 709108, 709109, 709110, 709111, 709112, 709113, 709114, 709116, 709117, 709118, 709119, 709120, 709121, 709122, 709123, 709124.